Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 155, NWS North Platte, NE

July 24, 1997Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 1997, 8:07 PM CDT for Holt County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1997, 8:07 PM CDT (01:07 UTC)
Expired
Jul 24, 1997, 9:10 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:30 PM CDTHail 1Stuart, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 250108 RRA
SVRLBF
NEC089-250210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT THU JUL 24 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...WESTERN HOLT COUNTY
 
AT 805 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 19 MILES WEST OF O NEILL OR 8 MILES SOUTH OF ATKINSON
MOVING NORTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  ATKINSON                     BY 820 PM CDT
  EMMET                        BY 830 PM CDT
  INMAN                        BY 845 PM CDT





 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN A$ND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JRS/MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT THU JUL 24 1997

TSRA FORECAST FOR TONIGHT AND TOMORROW THE MAIN CHALLANGE...

NUMEROUS BOUNDARIES LOCATED OVER THE CWA THIS AFTERNOON WITH TROF OVER
SW NEBR FROM LOW N OF OGA...WARM FRONT ACROSS NE NEBR...AND COLD FRONT
BACK INTO WY. VISIBLE SATELLITE PICS SHOW NUMEROUS LEFT OVER CONVECTIVE
BOUNDARIES AS WELL. KLNX 88D HAS DISTINCT BOUNDARIES NEAR THE RDA TOO.
17Z SOUNDING UN-MODIFIED HAD 3800 J/KG CAPE AND LI OF -5...BUT A 3 DEGREE
CAP WHICH GOES ALONG WITH ADAP CHARTS.

MODELS HAVE THEIR DIFFERENCES BY 00Z FRIDAY WHICH MAKES TSRA FORECAST EVEN
HARDER. AT THIS POINT...KIND OF LIKE THE AVN SPEED WITH THE NGM SHORT
WAVE PATTERN. GRIDDED Q VECTOR ANALYSIS ALSO SOMEWHAT DIFFERNT BETWEEN
MODELS...HOWEVER MOST FILEDS POINT TO NC NEBR WHERE NUMEROUS BOUNDARIES
WILL HELP TO FOCUS MOISTURE CONVERGENCE. WOULD LOOK FOR POSSIBLE MCS
OVER SRN SD AND NC NEBR BY LATE TONIGHT...WITH SOME EWD MOVEMENT BUT SOME
SRN DEVELOPMENT AS WELL. THEREFORE HIGHEST POPS WILL BE LOCATED HERE.
AS FOR THE REST OF THE CWA...WITH SMC SHOWING MOISTURE CONVERGENCE OVER PARTS
OF SW NEBR...AND LINE OF CU OVER THE ERN PANHANDLE...DONT FEEL AS
CONFIDENT ABOUT LEAVING OUT POPS AS I DID YESTERDAY...AND WILL THEREFORE
INCLUDE ISOLD FOR SW EVEN THO THE CAP SEEMS QUITE STRONG. THERE IS ALSO
SOME EVIDENCE OF A WEAK WAVE ON WATER VAPOR IMAGERY MOVING INTO SWRN KS FROM
MAIN WAVE IN TX.

FOR FRIDAY...HEIGHTS LOWER A BIT IN THE NW...BUT 850 TEMPS INCREASE PER ETA.
WITH LESS IN THE WAY OF MID LEVEL MOISTURE EVIDENT FROM THE SWRN U.S...
WOULD EXPECT A BIT MORE INSOLATION AND TEMPS AT OR SLIGHTLY ABOVE TODAYS.
FWC HAS BEEN A BIT TOO COOL AND WILL GO A BIT ABOVE IT FOR MAXES....MINS ALSO
A DEGREE OR TWO TOO COOL.

CCF
LBF UB 067/099 068/095 064 69101
OGA UB 066/100 068/095 065 69102
IML UB 067/101 069/096 066 69101
VTN BB 066/098 067/093 064 693-3
ONL BB 070/095 069/096 067 693-3

STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:09 PM CDTSevere Thunderstorm WarningLBFHolt61 min
Jul 24, 7:20 PM CDTSevere Thunderstorm WarningLBFBoyd45 min
Jul 24, 11:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min
Jul 25, 12:25 AM CDTSevere Thunderstorm WarningLBFCherry65 min
Jul 25, 3:11 PM CDTSevere Thunderstorm WarningLBFKeith49 min
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 4:16 PM CDTSevere Thunderstorm WarningLBFHooker64 min
Jul 25, 5:13 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson62 min
Jul 25, 5:22 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
Jul 25, 5:38 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 25, 6:16 PM CDTSevere Thunderstorm WarningLBFLincoln64 min
Jul 25, 6:43 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
Jul 25, 6:54 PM CDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.